Alert archive / Nebraska / Tornado Warnings in 2024

Tornado Warning 20, NWS North Platte, NE

June 7, 2024Custer County, Nebraska

NWS North Platte, NE issued this tornado warning at Jun 7, 2024, 6:16 PM CDT for Custer County, Nebraska. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 7, 2024, 6:16 PM CDT (23:16 UTC)
Expired
Jun 7, 2024, 6:45 PM CDT
In force
29 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Custer County, NE

The radar

The Grand Island radar (KUEX), 123 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 7, 1:57 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.3 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2024-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 54 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2024-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
54 J/kg
Mixed-layer CIN
-389 J/kg
Mixed-layer LCL
1627 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

888 
WFUS53 KLBF 072316
TORLBF
NEC041-072345-
/O.NEW.KLBF.TO.W.0020.240607T2316Z-240607T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service North Platte NE
616 PM CDT Fri Jun 7 2024

The National Weather Service in North Platte has issued a

* Tornado Warning for...
  Southeastern Custer County in central Nebraska...

* Until 645 PM CDT.

* At 615 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Berwyn, or 11 miles southeast of Broken Bow,
  moving southeast at 30 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Ansley around 620 PM CDT.
  Mason City around 630 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Westerville, Block Hill Basin, Gavin Siding, Intersection of Highway
183 and Cumro Road, Cumro, and Buckeye.

This includes the following highways...
 Highway 183 between mile markers 73 and 98.
 Highway 2 between mile markers 284 and 307.
 Highway 92 between mile markers 300 and 308.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4104 9925 4105 9946 4131 9966 4145 9946
      4132 9920 4106 9921
TIME...MOT...LOC 2315Z 303DEG 26KT 4130 9948 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

JWS
2 follow-up statements
404 
WWUS53 KLBF 072328
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
628 PM CDT Fri Jun 7 2024

NEC041-072345-
/O.CON.KLBF.TO.W.0020.000000T0000Z-240607T2345Z/
Custer NE-
628 PM CDT Fri Jun 7 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR
SOUTHEASTERN CUSTER COUNTY...

At 628 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Ansley, or 17 miles southeast of Broken Bow, moving
southeast at 25 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Mason City around 635 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Westerville, Block Hill Basin, Gavin Siding, Intersection of Highway
183 and Cumro Road, Cumro, and Buckeye.

This includes the following highways...
 Highway 183 between mile markers 73 and 98.
 Highway 2 between mile markers 284 and 307.
 Highway 92 between mile markers 300 and 308.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4104 9925 4105 9946 4131 9966 4145 9946
      4132 9920 4106 9921
TIME...MOT...LOC 2328Z 308DEG 22KT 4123 9939 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

JWS
906 
WWUS53 KLBF 072346
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
646 PM CDT Fri Jun 7 2024

NEC041-072356-
/O.EXP.KLBF.TO.W.0020.000000T0000Z-240607T2345Z/
Custer NE-
646 PM CDT Fri Jun 7 2024

...THE TORNADO WARNING FOR SOUTHEASTERN CUSTER COUNTY HAS EXPIRED...

The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
central Nebraska.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
North Platte.

LAT...LON 4104 9925 4105 9946 4131 9966 4145 9946
      4132 9920 4106 9921
TIME...MOT...LOC 2345Z 303DEG 26KT 4116 9925 

$$

JWS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this tornado warning went out at Jun 7, 2:10 PM CDT, 4 hours 6 minutes earlier. Its key messages:

  • There is an enhanced risk (level 3 of 5) for severe thunderstorms mainly through mid evening across portions of north central into central Nebraska. Large hail and damaging winds are expected with an isolated tornado or two possible.
  • Cooler highs in the upper 60s to 70s Saturday through Monday, with chances for showers and a few thunderstorms. The greatest threat is over the western half of the forecast area.
  • Drier weather with much warmer temperatures developing Tuesday into Wednesday and persisting through Friday.
Area forecast discussion, Jun 7, 2:10 PM CDT, 4 hours 6 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
210 PM CDT Fri Jun 7 2024

.KEY MESSAGES...

- There is an enhanced risk (level 3 of 5) for severe thunderstorms
mainly through mid evening across portions of north central into
central Nebraska. Large hail and damaging winds are expected with an
isolated tornado or two possible.

- Cooler highs in the upper 60s to 70s Saturday through Monday, with
chances for showers and a few thunderstorms. The greatest threat is
over the western half of the forecast area.

- Drier weather with much warmer temperatures developing Tuesday
  into Wednesday and persisting through Friday.

&&

.SYNOPSIS...
Issued at 210 PM CDT Fri Jun 7 2024

H5 analysis this morning had an upper level high over western
Texas/southeastern New Mexico. An elongated area of low pressure
extended from central Saskatchewan east southeast into
southeastern Ontario. For the northern half of the CONUS, from
the pacific NW into the Dakotas, broad east to west flow was
noted. Within this flow, a shortwave was noted over southwestern
Wyoming this morning with a second shortwave noted over
northern portions of the central valley of California. Other
disturbances were noted on the southern periphery of the
Saskatchewan low and extended from southeastern British Columbia
into southern portions of Saskatchewan. At the surface this
afternoon, a warm front extended from just north of Thedford,
ease southeast to just south of Ord Nebraska. Skies were partly
to mostly cloudy across the area and 2 pm CDT temperatures
ranged from 73 at Valentine, to 93 at Ogallala.

&&

.SHORT TERM /THROUGH SATURDAY NIGHT/...
Issued at 210 PM CDT Fri Jun 7 2024

Severe potential this
evening will be the main forecast concern in the short term period.
Thunderstorm initiation is expected to take place around 20z this
afternoon. As for location of initiation, looking at the latest NAM
Nest, 13z HRRR and 12z WRF-ARW storm initiation ranges from Keya
Paha County (NAM Nest), to Brown and Rock counties (HRRR and WRF).
The model solns this morning lift the warm front up to as far north
as the SD/NE border by mid afternoon. This may be over done given
the ongoing convection over northern Nebraska and will need to be
ascertained near forecast issuance time. Believe initiation will take
place along this frontal boundary and this lies the highest
potential for tornadoes. As we progress into the latter afternoon
and early evening hours, super cell thunderstorms will track to the
southeast, eventually exiting the area by mid evening. Support for
supercell thunderstorms lie with deep layer shear on the order of 40
to 55 KTS this afternoon early evening. Low level moisture has
streamed into southwestern and western Nebraska this afternoon and
coupled with readings in the 80s/Lower 90s, has led to SB capes >
3000J/KG, which will be ample enough to overcome the 40+ kts of
shear. Very steep mid level lapse rates and 25+KTS of shear are
noted generally east of a Valentine to North Platte line which would
favor very large hail as the storms migrate southeast away from the
warm front. Eventually based on forecast DCAPE, supercells will
congeal into a line/bowing segment. By that point, the convection
should be exiting the area around the 01-02z time frame. Additional
convection may develop over the Cheyenne Ridge late this afternoon,
early evening. This activity may eventually make it into the
southwestern forecast area later this evening. ATTM, this activity
is not expected to be severe. Regardless, will introduce some low
pops in the SW to account for this threat overnight. Overnight,
surface high pressure will build into South Dakota forcing a pseudo-
backdoor cold front through the forecast area. By Saturday, this
feature will be oriented along the front ranges of southeastern
Wyoming/Colorado, south into the Oklahoma Panhandle and east along
the OK/KS border. Low level easterlies, anticipated cloud cover and
h85 temps in the lower teens are noted across the area on Saturday
and highs will struggle to get out of the lower 70s. There will be a
continued threat for precipitation Saturday, as showers and
thunderstorms develop off to the west and gradually lift east into
western portions of the forecast area. As for the severe threat, it
appears to be well off to the west and south of the forecast area
INVOF the backdoor cold front.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Issued at 210 PM CDT Fri Jun 7 2024

Surface high pressure will remain anchored over the Missouri
Valley Sunday into Monday. This will lead to a continuation of
easterly/southeasterly winds with a frontal boundary anchored
off to the west of the forecast area. Precipitation chances will
remain highest in the western forecast area as convection
drifts east off the higher terrain of eastern Wyoming/NE
Colorado. Highs Sunday and Monday will struggle to get out of
the lower 70s both days which is 10 to 15 degrees below normal
for this time of year. A second cold front will push through the
area Monday night into early Tuesday with a decent threat for
showers and thunderstorms. This will be followed by a general
warming trend for Wednesday through Friday with a more limited
threat for precipitation.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1243 PM CDT Fri Jun 7 2024

The main aviation concern will be thunderstorm development this
afternoon across north central Nebraska lasting into the evening.
Northern Nebraska will see storm development by early afternoon with
storms moving southeast across north central Nebraska through the
afternoon and early evening. While both sites have the potential to
see thunderstorms, the majority of the storms will remain just to
the east of KLBF. KVTN could see a few hours of thunderstorms before
they move off to the southeast. Drier conditions return through
Saturday morning. The only other concern will be some light fog due
to increased moisture from recent rainfall at KVTN early Saturday
morning. Visibility restrictions should only drop to near 6 miles
keeping impacts minimal.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Buttler
SHORT TERM...Buttler
LONG TERM...Buttler
AVIATION...Kulik
Hazardous weather outlook, Jun 7, 2:15 PM CDT, 4 hours 1 minute before
Hazardous Weather Outlook
National Weather Service North Platte NE
215 PM CDT Fri Jun 7 2024

NEZ004>010-022>029-035>038-056>059-069>071-094-081915-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
215 PM CDT Fri Jun 7 2024 /115 PM MDT Fri Jun 7 2024/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

Severe thunderstorms are likely through mid evening, generally east
of a line from Valentine, to Mullen, to North Platte. Large hail,
possibly up to baseball size, strong winds and an isolated tornado
are possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A few thunderstorms are possible through the weekend into early next
week. The severe thunderstorm risk is low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed, generally along and north of a line
from Thedford to Broken Bow. .

In the hours before

Local storm report, Jun 7, 5:16 PM CDT, 1 hour before
Preliminary Local Storm Report
National Weather Service North Platte NE
516 PM CDT Fri Jun 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     Hail             Burwell                 41.78N 99.13W
06/07/2024  E1.00 Inch       Garfield           NE   Trained Spotter

&&
Local storm report, Jun 7, 5:34 PM CDT, 42 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
534 PM CDT Fri Jun 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     Hail             Wauneta                 40.42N 101.37W
06/07/2024  E2.00 Inch       Chase              NE   Trained Spotter

            Reports of car windows broken out in
            Wauneta.

&&
Local storm report, Jun 7, 5:43 PM CDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
543 PM CDT Fri Jun 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     Hail             5 NW Merna              41.54N 99.83W
06/07/2024  E1.00 Inch       Custer             NE   Public

&&
Local storm report, Jun 7, 5:45 PM CDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
545 PM CDT Fri Jun 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     Hail             2 WSW Burwell           41.77N 99.17W
06/07/2024  E1.25 Inch       Garfield           NE   Emergency Mngr

            Picture from EM. Hail was larger than
            quarter sized.

&&

CR
Local storm report, Jun 7, 5:57 PM CDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
557 PM CDT Fri Jun 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     Hail             Broken Bow              41.41N 99.64W
06/07/2024  E1.00 Inch       Custer             NE   Public

&&
Local storm report, Jun 7, 6:02 PM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
602 PM CDT Fri Jun 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     Tstm Wnd Gst     2 N Broken Bow          41.43N 99.64W
06/07/2024  M60 MPH          Custer             NE   ASOS

&&

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 1:52 PM CDTSevere Thunderstorm Warning Considerable damage threatLBFHooker, Thomas38 min
Jun 7, 2:11 PM CDTSpecial Weather StatementLBFCherry34 min
Jun 7, 2:30 PM CDTSevere Thunderstorm WarningLBFHooker, Thomas45 min
Jun 7, 2:40 PM CDTSevere Thunderstorm WarningLBFCherry50 min
Jun 7, 3:14 PM CDTSevere Thunderstorm Warning Considerable damage threatLBFBlaine, Logan, Thomas46 min
Jun 7, 3:19 PM CDTSevere Thunderstorm WarningLBFBlaine, Brown, Cherry41 min
Jun 7, 3:20 PM CDTSpecial Weather StatementLBFChase40 min
Jun 7, 3:42 PM CDTSevere Thunderstorm WarningLBFBrown48 min
Jun 7, 3:44 PM CDTSevere Thunderstorm Warning Considerable damage threatLBFBlaine, Custer, Logan, Thomas46 min
Jun 7, 3:53 PM CDTSpecial Weather StatementLBFLogan52 min
Jun 7, 3:56 PM CDTSpecial Weather StatementLBFHayes49 min
Jun 7, 4:09 PM CDTSpecial Weather StatementLBFLoup51 min
Jun 7, 4:16 PM CDTSevere Thunderstorm Warning Considerable damage threatLBFBlaine, Brown, Loup, Rock44 min
Jun 7, 4:16 PM CDTSevere Thunderstorm WarningLBFChase, Hayes44 min
Jun 7, 4:20 PM CDTSevere Thunderstorm WarningLBFBlaine, Logan, Thomas40 min
Jun 7, 4:31 PM CDTSevere Thunderstorm Warning Considerable damage threatLBFBlaine, Custer44 min
Jun 7, 4:47 PM CDTSevere Thunderstorm WarningLBFGarfield, Loup43 min
Jun 7, 4:51 PM CDTSevere Thunderstorm WarningLBFBlaine, Custer, Logan, Thomas39 min
Jun 7, 4:55 PM CDTAreal Flood AdvisoryLBFBlaine, Custer23 min
Jun 7, 5:21 PM CDTFlash Flood WarningLBFCuster111 min
Jun 7, 5:21 PM CDTSevere Thunderstorm Warning Considerable damage threatLBFCuster39 min
Jun 7, 5:24 PM CDTSevere Thunderstorm WarningLBFGarfield, Wheeler51 min
Jun 7, 5:42 PM CDTSevere Thunderstorm Warning Considerable damage threatLBFCuster48 min
Jun 7, 6:20 PM CDTFlash Flood WarningLBFCuster5 hr
Jun 7, 6:48 PM CDTSpecial Weather StatementLBFCuster42 min

Nearby

Tornado Warnings in Nebraska, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.